Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Baltimore/Washington

August 2, 2017Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 2, 2017, 3:28 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 3:28 PM EDT (19:28 UTC)
Expired
Aug 2, 2017, 6:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Harford County, MD

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WGUS51 KLWX 021928
FFWLWX
MDC025-022230-
/O.NEW.KLWX.FF.W.0034.170802T1928Z-170802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
328 PM EDT WED AUG 2 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Northwestern Harford County in northern Maryland...

* Until 630 PM EDT

* At 328 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to three inches of rain have already
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Pylesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3962 7648 3966 7654 3972 7649 3972 7635
      3971 7636

$$

RCM
2 follow-up statements
918 
WGUS71 KLWX 022117 RRA
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
517 PM EDT WED AUG 2 2017

MDC025-022230-
/O.CON.KLWX.FF.W.0034.000000T0000Z-170802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harford MD-
517 PM EDT WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHWESTERN HARFORD COUNTY...

At 517 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the area. Up to three inches of rain have already fallen.
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Pylesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3962 7648 3966 7654 3972 7649 3972 7635
      3971 7636

$$

RCM
759 
WGUS71 KLWX 022220
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
620 PM EDT WED AUG 2 2017

MDC025-022230-
/O.EXP.KLWX.FF.W.0034.000000T0000Z-170802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harford MD-
620 PM EDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARFORD COUNTY WILL
EXPIRE AT 630 PM EDT...

Flood waters have receded and no longer pose a threat to life or
property. Be alert for remaining standing water and continue to
follow road closures.

LAT...LON 3962 7648 3966 7654 3972 7649 3972 7635
      3971 7636

$$

RCM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:18 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 2, 3:18 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Wed Aug 2 2017

.SYNOPSIS...
High pressure will gradually move offshore through the end of
the week. A cold front will cross the area Friday night or early
Saturday. High pressure will return Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
With sufficient daytime heating, numerous thunderstorms have
been able to develop across southeast Pennsylvania. Although
shear minimal, this airmass marked by MLCAPE 1500-2000 J/kg.
Northeast Maryland on the edge of this bubble of instability.
Also have a cluster of thunderstorms in central Virginia;
favorable low-level lapse rates (8+ C/km) driving that activity.
Since mid-level rates not that impressive in the latter sector,
do not expect significant development at this time.

Latest HRRR/RAP suggest that outflows may allow for storms to
propagate southwest toward the Potomac River this afternoon,
which will feed off of MLCAPE and mid-level lapse rates.
Additional storms should be scattered in coverage and pulse in
nature. Loss of daytime heating should mark the end of these,
but weak vort fragments may prolong isolated shower activity.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Synoptic pattern will change little through Thursday, which
means that there should be another round of diurnally-driven
showers and thunderstorms tomorrow. Heights should be subtly
higher, so coverage should be less, and focused more on the
Potomac Highlands.

A deepening trough axis across the Great Lakes Friday will drive
a cold front toward the area. The associated lowering heights
and surface convergence will provide a focusing mechanism. While
shear will be better, the extent of instability not completely
clear at this time. Nonetheless, set-up favorable for scattered
thunderstorms in the afternoon and evening, especially in the
mountains.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A cold front is expected to cross the Mid-Atlantic region Saturday
morning before moving to the east Saturday afternoon. A couple of
showers and thunderstorms could accompany the front.

An area of high pressure will bring dry and breezy conditions to the
region on Sunday. Slightly below normal temperatures are expected
this weekend.

High pressure will move off the coast Sunday night and return flow
begins Monday. Unsettled weather conditions will develop with an
approaching storm system Tuesday then a stalled front on
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Thus far, thunderstorms have avoided the terminals. There still
will be an opportunity through sunset...the strongest of which
may contain gusty winds or hail. Given trends thus far, its too
questionable for any specific TAF mention.

The air mass will be humid enough for a patchy fog threat
overnight...primarily in the valleys of Virginia and West
Virginia. That said, this afternoon's thunderstorm activity will
add to moist soils in northeast Maryland, which could provide
fog potential there as well.

There will be another round of showers and thunderstorms
tomorrow afternoon and evening, which will be followed by more
patchy for Thursday night into Friday morning.

A cold front will approach on Friday, but stay west of the
terminals during the daylight hours. Nonetheless, anticipate yet
another round of showers and thunderstorms Friday afternoon and
evening.

MVFR to IFR conditions expected Saturday with a few rounds of
showers and thunderstorms. VFR conditions should return
Saturday night and Sunday.

&&

.MARINE...
Winds will be light from the south this afternoon, but may be
locally strong in vicinity of thunderstorms. A few Special
Marine Warnings will be possible. That activity will be
dissipating over the course of the evening.

The pattern will repeat itself on Thursday with respect to
additional thunderstorms in the afternoon and evening. Coverage
should be better inland, but a few may threaten the waters as
well.

Southerly channeling will be a potential issue late Thursday
into Thursday evening. Likely will be issuing a Small Craft
Advisory shortly. South flow, with a decent gradient, will
extend into Friday. Will keep the mention in the synopsis at
this time.

&&

.TIDES/COASTAL FLOODING...
Tides elevated, but still less than a foot above normal.
However, since we're approaching a full moon, it won't take
much. Based on current projections, Annapolis will reach minor
criteria tonight. That Advisory has already been issued. There
may be additional issues through the end of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 1 AM to 6 AM EDT Thursday for
     MDZ014.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KLW
AVIATION...HTS/KLW
MARINE...HTS/KLW
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Aug 2, 1:16 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
116 PM EDT Wed Aug 2 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
116 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible, mainly across the Baltimore-Washington metropolitan
area. In addition, scattered thunderstorms capable of producing
strong winds are possible over the waters this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
116 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible, mainly across northeast Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HTS

In the hours before

Local storm report, Aug 2, 1:15 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND DMG     2 NE BEL AIR            39.56N  76.32W
08/02/2017                   HARFORD            MD   PUBLIC

            TREE WITH 6 INCH DIAMETER TRUNK DOWN.

&&

EVENT NUMBER LWX1702623

JACKSON
Local storm report, Aug 2, 2:05 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             WHITEFORD               39.71N  76.35W
08/02/2017  M0.88 INCH       HARFORD            MD   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1702624

KLW
Local storm report, Aug 2, 2:08 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             WHITEFORD               39.71N  76.35W
08/02/2017  M0.88 INCH       HARFORD            MD   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1702624

KLW
Local storm report, Aug 2, 2:32 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             1 ENE BEL AIR           39.54N  76.32W
08/02/2017  E0.88 INCH       HARFORD            MD   EMERGENCY MNGR

&&

EVENT NUMBER LWX1702625

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:55 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford37 min
Aug 2, 2:11 PM EDTCoastal Flood AdvisoryLWXAnne Arundel14 hr
Aug 2, 2:31 PM EDTSevere Thunderstorm WarningLWXHarford44 min
Aug 2, 2:40 PM EDTFlash Flood WarningLWXBaltimore3 hr
Aug 2, 2:52 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford39 min
Aug 2, 3:24 PM EDTFlash Flood WarningLWXBaltimore3 hr
Aug 2, 3:56 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford49 min
Aug 2, 4:13 PM EDTFlash Flood WarningLWXBaltimore, Harford3 hr
Aug 2, 6:12 PM EDTSevere Thunderstorm WarningLWXAnne Arundel33 min

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.